Acne nuances in patients with skin of color
Dermatologists seeing acne patients with Fitzpatrick skin types IV, V and VI find nuances in acne presentation, exacerbating factors, treatment approaches and desired treatment outcomes among darker-skin versus lighter skin patients.
Andrew F. Alexis, M.D., M.P.H., chairman of dermatology at Mount Sinai St. Luke's and Mount Sinai West and director of the Skin of Color Center at Mount Sinai Health System, New York, N.Y., presented on the topic of acne in skin of color at The Skin of Color Seminar Series, held April 30 and May 1 in New York City.
He says that among the more important nuances of acne in darker skin patients is that many get post-inflammatory hyperpigmentation, as a result of the acne.
âThese dark spots from post-inflammatory hyperpigmentation typically last several weeks to several months longer than the acne, itself, and can very frequently be more troublesome to the patient than the acne,â Dr. Alexis says.
Dr. Alexis authored a study published in 2014 that showed roughly a quarter of women of color with acne reported that hyperpigmentation was the most troublesome sign of their acne â more troublesome than the bumps or the pustules or any of the other features of acne.1
Differences in exacerbating factors
There also are potential differences in the exacerbating factors of acne in skin of color patients. Among those, there are subgroups within skin of color that have cultural skin and hair care practices that predispose them to acne. Specific practices among African Americans include more frequent use of products such as cocoa butter- or Shea butter-containing creams, which can be comedogenic and exacerbate acne.
âHair products, such as products that contain petrolatum, mineral oil or other comedogenic oils that are used for the scalp frequently among African American female patients, can lead to a variant acne called pomade acne,â Dr. Alexis says. âPomade acne is characterized by mostly comedones, with some papules, on the forehead and temples, close to the hairline. Itâs due to the comedogenic hair products seeping down onto the forehead and templesâ¦.â
Yet another example of cultural practices that can lead to acne flares is use of some bleaching creams that include illegal doses of corticosteroids. Patients often purchase these creams with corticosteroids, unknowingly, at ethnic beauty supply stores, according to Dr. Alexis.
âSome of these bleaching creams can contain clobetasol, betamethasone valerate, both of which are corticosteroids. And, if used long term on the face, it can actually produce a variant of acne called steroid acne,â Dr. Alexis says.
Providers treating patients might not know about this phenomenon, according to Dr. Alexis.
âIn order to make the diagnosis, itâs really the dermatologist who has to have the index of suspicion because the patient doesnât make the link between the bleaching cream and the acne,â he says.
Signs of bleaching cream use include the presence of irregular patches of hypopigmentation and a monomorphic eruption of papules on the face.
âThe patient often reports a sudden flare of their acne, and thatâs characteristic of steroid acne,â Dr. Alexis says. âOnce the doctor has that suspicion by seeing potential signs of long-term steroid use on the face, I advise dermatologists to ask the patients to bring in all the products theyâve used over the past six to 12 months. On the followup visit, you may uncover bleaching creams that have the corticosteroid.â